Skip to main content Accessibility help
×
Home
Hostname: page-component-5bf98f6d76-rs6k2 Total loading time: 1.261 Render date: 2021-04-20T10:59:13.373Z Has data issue: true Feature Flags: { "shouldUseShareProductTool": true, "shouldUseHypothesis": true, "isUnsiloEnabled": true, "metricsAbstractViews": false, "figures": false, "newCiteModal": false, "newCitedByModal": true }

Relapse in Chronic Schizophrenics following Abrupt Withdrawal of Tranquilizing Medication

Published online by Cambridge University Press:  29 January 2018

Robert F. Prien
Affiliation:
Central NP Research Laboratory, VA Hospital, Perry Point, Maryland 21902
Jonathan O. Cole
Affiliation:
Boston State Hospital, 591 Morton Street, Boston, Massachusetts, 02124
Naomi F. Belkin§
Affiliation:
The Biometric Laboratory, The George Washington University, 1145 19th Street, N.W. Room 618, Washington, D.C., 20036

Extract

Physicians are often faced with the problem of determining whether long-stay schizophrenics require continuous treatment with tranquillizers. Prolonged ingestion of ataractics has both physical and economic disadvantages. Recent reports on oculo-cutaneous changes (3, 13, 20, 27, 28), persistent dyskinesia (6, 18) and sudden deaths (16, 25) have focused attention on the potential dangers of prolonged use of tranquillizing medication. On the other hand, discontinuation of medication may lead to recurrence of acute psychotic behaviour. The literature on drug withdrawal provides no solution to the dilemma. The results from drug discontinuation studies are complex and contradictory. Some investigators report extremely high relapse rates while others report little deterioration even when drugs are withdrawn for long periods of time. A brief review of the literature will give some indication of the contradictory nature of results.

Type
Pharmacotherapy
Copyright
Copyright © Royal College of Psychiatrists, 1969 

Access options

Get access to the full version of this content by using one of the access options below.

References

1. Barrett, W. W., Ellsworth, R. B., Clark, L. D., and Enniss, J. (1957). “Study of the differential behavioral effects of reserpine, chlorpromazine and a combination of these drugs in chronic schizophrenics.” Dis. new. Syst., 18, 209215.Google Scholar
2. Blackburn, H., and Allen, J. (1961). “Behavioral effects of interrupting and resuming tranquilizing medication among schizophrenics.” J. nerv. ment. Dis., 133, 303307.CrossRefGoogle Scholar
3. Bock, R., and Swain, J. (1962). “Ophthalmological findings in patients on long-term chlorpromazine therapy.” Amer. J. Ophthal., 56, 808810.CrossRefGoogle Scholar
4. Brooks, G. W. (1959). “Withdrawal from neuroleptic drugs.” Amer. J. Psychiat., 115, 931932.CrossRefGoogle Scholar
5. Caffey, E. M., Diamond, L. S., Frank, T. V., Grasberger, J. G., Herman, L., Klett, C. J., and Rothstein, G. (1964). “Discontinuation or reduction of chemotherapy in chronic schizophrenics.” J. chron. Dis., 17, 347358.CrossRefGoogle Scholar
6. Crane, G., and Paulson, G. (1967). “Involuntary movements in a sample of chronic mental patients and their relation to the treatment with neuroleptics.” Int. J. Neuropsychiat., 3, 286291.Google Scholar
7. Denber, H. D., and Bird, E. G. (1955). “Chlorpromazine in the treatment of mental illness. II. side effects and relapse rates.” Amer. J. Psychiat., 112, 465468.CrossRefGoogle Scholar
8. Diamond, L. S., and Marks, J. D. (1960). “Discontinuance of tranquilizers among chronic schizophrenic patients receiving maintenance dosage.” J. nerv. ment. Dis., 131, 247251.CrossRefGoogle Scholar
9. Freeman, L. S., and Alson, E. (1962). “Prolonged withdrawal of chlorpromazine in chronic patients.” Dis. nerv. Syst., 23, 522525.Google Scholar
10. Garfield, S., Gershon, S., Sletten, I., Neubauer, H., and Ferrel, E. (1966). “Withdrawal of ataractic medication in schizophrenic patients.” Ibid., 27, 321325.Google Scholar
11. Goldsmith, J., and Drye, R. (1963). “Milieu as a variable in clinical drug research.” Ibid., 24, 742745.Google Scholar
12. Good, W. W., Sterling, M., and Holzman, W. H. (1958). “Termination of chlorpromazine with schizophrenic patients.” Amer. J. Psychiat., 115, 443448.CrossRefGoogle Scholar
13. Greiner, A. C., and Nicolson, G. A. (1964). “Pigment deposition in viscera associated with prolonged chlorpromazine therapy.” Canad. med. Ass. J., 91, 627635.Google Scholar
14. Hamilton, M., Hordern, A., Waldrop, F. N., and Lofft, J. (1963). “A controlled trial on the value of prochlorperazine, trifluoperazine and intensive group treatment.” Brit. J. Psychiat., 109, 510522.CrossRefGoogle Scholar
15. Hamilton, M., Smith, A. L., Lapidus, H. E., and Cadogen, E. P. (1960). “A controlled trial of thiopropazate dihydrochloride, chlorpromazine and occupational therapy in chronic schizophrenics.” J. ment. Sci., 106, 4055.CrossRefGoogle Scholar
16. Hollister, L. E., and Kosek, J. G. (1965). “Sudden death during treatment with phenothiazine derivatives.” J. Amer. med. Ass., 192, 10351038.CrossRefGoogle Scholar
17. Hughes, J. S., and Little, J. G. (1967). “An appraisal of the continuing practice of prescribing tranquillizing drugs for long-stay psychiatric patients.” Brit. J. Psychiat., 113, 867873.CrossRefGoogle Scholar
18. Hunter, R., Earl, G. J., and Thornicroft, S. (1964). “An apparently irreversible syndrome of abnormal movements following phenothiazine medication.” Proc. Roy. Soc. Med., 57, 758762.Google Scholar
19. Judah, L. N., Josephs, Z. M., and Murphee, O. D. (1961). “Results of simultaneous withdrawal of ataraxics in 500 chronic psychotic patients.” Amer. J. Psychiat., 118, 156158.CrossRefGoogle Scholar
20. Maroolis, L., and Goble, J. (1965). “Lenticular opacities with prolonged phenothiazine therapy.” J. Amer. med. Ass., 193, 9597.Google Scholar
21. Meszaros, A. F., and Gallagher, D. L. (1958). “Measuring indirect effects of treatment on chronic wards.” Dis. new. Syst., 19, 167172.Google Scholar
22. Olson, G. W., and Peterson, D. B. (1960). “Sudden removal of tranquilizing drugs from chronic psychiatric patients.” J. nerv. ment. Dis., 131, 252255.CrossRefGoogle Scholar
23. Prien, R. F., and Cole, J. O. (1968). “High dose chlorpromazine therapy in chronic schizophrenia.” Arch. gen. Psychiat., 18, 4, 482495.CrossRefGoogle Scholar
24. Rathod, N. H. (1958). “Tranquillizers and patients∗∗∗’ environment.” Lancet, i, 611613.CrossRefGoogle Scholar
25. Richardson, H. L., Graupner, K. I., and Richardson, M. E. (1966). “Intramyocardial lesions in patients dying suddenly and unexpectedly.” J. Amer. med. Ass., 195, 254260.CrossRefGoogle Scholar
26. Rothstein, C. (1960). “An evaluation of the effects of discontinuation of chlorpromazine.” New Eng. J. Med., 262, 6769.CrossRefGoogle Scholar
27. Siddall, J. (1965). “The ocular toxic findings with prolonged and high dosage chlorpromazine intake.” Amer. med. Ass., Arch. Ophthal., 74, 460464.CrossRefGoogle Scholar
28. Wetterholm, D., Snow, H., and Winter, F. (1965). “A clinical study of pigmentary change in cornea and lens in chronic chlorpromazine therapy.” Ibid., 74, 5556.Google Scholar
29. Whitaker, C. B., and Hoy, R. M. (1963). “Withdrawal of perphenazine in chronic schizophrenia.” Brit. J. Psychiat., 109, 422427.CrossRefGoogle Scholar
30. Winkleman, N. M. (1957). “An appraisal of chlorpromazine.” Amer. J. Psychiat., 113, 961.Google Scholar
31. Zeller, W. W. (1956). “Use of chlorpromazine and reserpine in the treatment of emotional disorders.” J. Amer. med. Ass., 160, 179185.CrossRefGoogle Scholar
Submit a response

eLetters

No eLetters have been published for this article.

Full text views

Full text views reflects PDF downloads, PDFs sent to Google Drive, Dropbox and Kindle and HTML full text views.

Total number of HTML views: 0
Total number of PDF views: 27 *
View data table for this chart

* Views captured on Cambridge Core between 29th January 2018 - 20th April 2021. This data will be updated every 24 hours.

Send article to Kindle

To send this article to your Kindle, first ensure no-reply@cambridge.org is added to your Approved Personal Document E-mail List under your Personal Document Settings on the Manage Your Content and Devices page of your Amazon account. Then enter the ‘name’ part of your Kindle email address below. Find out more about sending to your Kindle. Find out more about sending to your Kindle.

Note you can select to send to either the @free.kindle.com or @kindle.com variations. ‘@free.kindle.com’ emails are free but can only be sent to your device when it is connected to wi-fi. ‘@kindle.com’ emails can be delivered even when you are not connected to wi-fi, but note that service fees apply.

Find out more about the Kindle Personal Document Service.

Relapse in Chronic Schizophrenics following Abrupt Withdrawal of Tranquilizing Medication
Available formats
×

Send article to Dropbox

To send this article to your Dropbox account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Dropbox.

Relapse in Chronic Schizophrenics following Abrupt Withdrawal of Tranquilizing Medication
Available formats
×

Send article to Google Drive

To send this article to your Google Drive account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Google Drive.

Relapse in Chronic Schizophrenics following Abrupt Withdrawal of Tranquilizing Medication
Available formats
×
×

Reply to: Submit a response


Your details


Conflicting interests

Do you have any conflicting interests? *